Article: PDF OnlyLITHIUM THERAPY, HYPERCALCEMIA, AND HYPERPARATHYROIDISMWolf, Marion E.1; Moffat, Merle2; Mosnaim, Janet3; Dempsey, Sandra4Author Information 1 Mental Health Services, Veterans Affairs Medical Center, North Chicago, IL USA, and Department of Psychiatry, Loyola University Stritch School of Medicine, Maywood, IL USA; 2Mental Health Services, Veterans Affairs Medical Center, North Chicago, IL USA; 3Brandeis University, Waltham, MA USA; and 4Medicine Service, Veterans Affairs Medical Center North Chicago, IL USA, and Department of Medicine, Finch University of Health Sciences/The Chicago Medical School, North Chicago, IL USA. American Journal of Therapeutics: September 1997 - Volume 4 - Issue 9 - p 323-326 Buy Abstract Lithium is a monovalent cation that influences calcium metabolism in various tissues including the brain, kidney, heart, and parathyroid gland. Mr. A received treatment with lithium for 19 years because this medication proved to be effective in the management of his bipolar illness. However, he developed hypercalcemia, hypertension, and episodes of severe bradyarrhythmia (one of them requiring admission to the medical intensive care unit), with lithium levels within the therapeutic range. An extended endocrine workup showed hyperparathyroidism, with elevated serum parathyroid hormone levels, hypercalcemia, hypocalciuria, and normal serum phosphate levels. These biochemical findings are different from those of primary hyperparathyroidism and are attributed to direct actions of the lithium in the kidney. Discontinuation of the lithium did not result in reversal of the abnormal findings. The patient had surgery, and hyperplasia of the parathyroid gland was found. After parathyroidectomy, the bradyarrhythmia subsided and the patient showed improvement both in his psychiatric condition and hypertension. Preliminary observations in nine other lithium-induced hypercalcemic patients show a high frequency of arrhythmias with bradycardia and conduction defects. These findings suggest that hypercalcemia with lithium increases the risk of cardiac arrhythmia and emphasize the need for regular laboratory and electrocardiographic monitoring of patients on maintenance lithium therapy. © Williams & Wilkins 1997. All Rights Reserved.